The authors present a case of an 18-year-old man with metastasized osteosarcoma, admitted for methotrexate (MTX) treatment combined with cisplatin and doxorubicin. During the first cycle, severe MTX toxicity was observed with increased MTX serum levels and delayed MTX clearance requiring rescue treatment with intensified leucovorin. In the following cycles, cisplatin and doxorubicin were discontinued, and MTX dose was reduced. The elimination half-life slowly improved over the following cycles suggesting a reversible cause responsible for reduced MTX clearance and toxicity during the first cycle. Cisplatin is well-known for its nephrotoxic effects and can induce reversible tubular injury. Previous treatment with cisplatin may well have been responsible for decreased MTX clearance, and combination treatment should be used with adequate monitoring of MTX levels. Other factors that may have contributed, such as urine alkalization, gene polymorphisms, and other drug–drug interactions are discussed.
*Department of Clinical Pharmacy and Pharmacology; and
†Department of Medical Oncology, University Medical Center Groningen, University of Groningen, Groningen, the Netherlands.
Correspondence: Michel van Kruchten, MD, PhD, Department of Medical Oncology, University Medical Center Groningen, P.O. Box 30.001, 9700 RB Groningen, the Netherlands (e-mail: firstname.lastname@example.org).
The authors declare no conflict of interest.
Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal's Web site (www.drug-monitoring.com).
Received February 11, 2019
Accepted May 18, 2019